Format

Send to

Choose Destination
Clin Sci (Lond). 1991 Oct;81(4):565-73.

Separation of the impairment of haemostasis by aspirin from mucosal injury in the human stomach.

Author information

1
Department of Therapeutics, Queen's Medical Centre, University Hospital, Nottingham, U.K.

Abstract

1. An increasing body of data suggests that the antihaemostatic as well as the ulcerogenic actions of aspirin and other non-steroidal anti-inflammatory drugs may be operative when patients present with haematemesis and melaena. 2. We therefore developed methods to allow separate evaluation of the erosive and anti-haemostatic actions of aspirin in the human gastric mucosa. Volunteer subjects took 300 mg of aspirin daily in the morning or 600 mg of aspirin four times a day for 5 days under blinded randomized conditions. Changes in spontaneous gastric microbleeding, endoscopic signs of injury, spontaneous bleeding per gastric erosion, biopsy-induced bleeding and eicosanoids were studied. 3. Both doses of aspirin significantly inhibited gastric mucosal synthesis of prostaglandin E2 and reduced the serum thromboxane concentration. Erosions developed and regressed rapidly; compared with baseline 300 mg of aspirin daily in the morning caused substantial numbers of gastric erosions to develop (mean 5.3, 95% confidence limits 2.7-10.2) but this was significantly less than that caused by 600 mg of aspirin four times a day (10.9, 7.2-16.5, P less than 0.05). The presence of erosions was associated with enhanced spontaneous bleeding, but only during aspirin administration. 4. Aspirin significantly increased bleeding induced by mucosal biopsy and was associated with significant enhancements in the rate of bleeding per gastric erosion. Bleeding rate per erosion but not biopsy-induced bleeding showed a significant dose-related increase with 600 mg of aspirin four times a day. Enteric coating reduced endoscopic signs of injury, but did not affect the impaired haemostasis caused by aspirin.(ABSTRACT TRUNCATED AT 250 WORDS).

PMID:
1657506
DOI:
10.1042/cs0810565
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Silverchair Information Systems
Loading ...
Support Center